Alaska confirms first suspected case of e-cigarette or vaping-related lung injury

By December 3, 2019 December 5th, 2019 Health, Juneau

The state confirmed its first case of vaping-related illness on Tuesday.

Up until now, Alaska was the only state in the country that had not reported any instances of e-cigarette or vaping-associated lung injury, or EVALI.

According to the Centers for Disease Control and Prevention, more than 2,000 cases of vaping-related illnesses had been reported across the U.S. as of Nov. 20. At least 47 people have died.

Fortunately, Alaska’s first suspected case does not appear to be life-threatening.

State Epidemiologist Dr. Joe McLaughlin said the teenage male patient from Southeast Alaska is responding well to treatment.

“This is a hard thing to have to go through, especially over the holidays,” McLaughlin said. “Fortunately, the patient is recovering steadily.”

He said the patient was admitted to the hospital on Thanksgiving Day after experiencing symptoms like shortness of breath and chest pain that grew worse over several weeks.

To protect the patient’s privacy, state officials would not confirm where he was first admitted. But McLaughlin said he’s being treated out of state.

The teen apparently vaped nicotine products for several years and THC products for at least two to three months before the symptoms began.

“The patient reported that the THC products came from a source outside of Alaska, and that’s the extent of the information we have,” McLaughlin said.

They plan to send some of the product the teenager was using to the Food and Drug Administration and the CDC for further testing.

People who have died from vaping-related illness tend to be middle-aged or older. But much of the national coverage has focused on the large number of teenagers getting sick after using e-cigarettes and vaping products.

“It’s something that we’re definitely seeing on the national level that most of the cases are in teenagers and young adults,” McLaughlin said. “It’s unclear whether that is a representation of the amount of use or the type of product that’s being used by people in those demographics.”

It’s not yet clear why people are getting sick, but the CDC recently identified vitamin E acetate — a substance used in some THC products — as a potential concern.

For now, the CDC is recommending that people stop using e-cigarette or vaping products, especially if they contain THC.

“The only way to assure that you’re not at risk while the investigation continues is to consider refraining from the use of all e-cigarettes or vaping products,” McLaughlin said.

He said there aren’t any other suspected cases being investigated in Alaska right now, but health care providers should be on the lookout and report anything that could be a vaping-related illness to the Alaska Section of Epidemiology.

Alaska has a lot going on right now.

Never miss the important parts with insightful (and entertaining) news from The Signal, the best weekly Alaska news email.

Recent headlines

X